How it happened
The unnamed woman, a grad student who needed the shot for her clinical psychology program², said she immediately knew something was wrong after the vaccination: the nurse looked visibly distressed and promptly talked to the attending physician.
Dr. Tomasso Bellandi, director of patient security for the northwest Tuscany health authority, explained that a vial of the Pfizer vaccine contains six doses. Before administration, each dose is extracted and transferred to individual vials where they are diluted¹.
When the incident occurred, the nurse thought the vials were already diluted. Bellandi described both diluted and undiluted vaccines look transparent, with the same density. “This contributed to the error,” he said¹.
The nurse realized the overdose after seeing five other syringes meant for the vial².
No adverse effects so far
Immediately after being notified of the COVID-19 vaccine overdose, the attending physician started monitoring the patient’s health.
Dr. Antonella Vicenti, the director of infectious disease at Noa Hospital where it all happened, said the patient did not develop a fever or experience pain, save for some discomfort at the injection site¹.